Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Mar 21, 2021, 2:43 AM MDT for 11 counties in Colorado. It took effect at Mar 21, 2021, 2:00 PM MDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2021, 2:43 AM MDT (08:43 UTC)
- In effect from
- Mar 21, 2021, 2:00 PM MDT
- Expired
- Mar 22, 2021, 10:03 AM MDT
- In force
- 20 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 2979 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 20, 9:28 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Mar 20, 9:28 PM MDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 928 PM MDT Sat Mar 20 2021 .UPDATE... Issued at 857 PM MDT Sat Mar 20 2021 Overall there were no major changes to the forecast. A shortwave is moving through northwest Colorado this evening with associated precipitation and a surface cold front. There are strong winds just behind the cold front with gusts to 50 mph being reported at a couple locations. It seemed like the models were underestimating winds tonight across the mountains so gusts were increased. As the shortwave progresses northeastward, it will produce moderate snow showers in the mountains especially along the western slopes. Since there is not much QG ascent associated with this shortwave, snow amounts won't be very much so no highlights were issued for tonight. The shortwave passes tomorrow morning with a brief break in precipitation for the mountains and improved travel conditions. && .SHORT TERM...(This evening through Sunday) Issued at 244 PM MDT Sat Mar 20 2021 There is fairly strong southwesterly flow aloft over the forecast area at this time. There is plenty of high level cloudiness in place. Temperatures are varied across the plains: with upper 50s to mid 60s in the snow-less areas, and mid 40s to lower 50s where snow is on the ground. It was interesting, DIA was 60 F earlier at 12:38 MDT then an easterly wind came in and the temperatures dropped to 48 in a matter of minutes. There should be 60-80 knot southwesterly flow at jet level over the CWA tonight and Sunday. There is upward vertical velocity in place tonight and Sunday. Normal diurnal wind patterns are expected tonight. The cold front associated with this incoming trough moves into the CWA from the north at about 10Z by the border to about 17Z for the southern CWA. Pretty strong north-northeasterly upslope is in place behind the front. Cross sections continue to indicate pretty decent alpine moisture much of tonight, with a bit of a decrease towards dawn. The plains just have some mid level clouds around tonight. On Sunday, the incoming upper trough will bring deep moisture to the mountains through the morning, then over the plains by the afternoon. Will go with likely pops for snow in the mountains from 03Z tonight. No pops for the plains tonight. On Sunday, pops will increase to 80-90%s in the mountains by late morning. I will get the pops up to "likely" over the eastern half of the plains by afternoon. Sunday's high temperatures will be in the mid teens and 20s in the mountains, 30s in the foothills and 40s on the plains. .LONG TERM...(Sunday night through Saturday) Issued at 149 PM MDT Sat Mar 20 2021 Active pattern with persistent central US trough and welcome periodic moisture in the extended period. Seasonably cool temperatures through mid week...with highs about 10 degrees below normal and lows near normal...will be a contrast to recent warmth. Extended period picks up ongoing mountain/foothill snow Sunday evening with axis of the 500mb trough just entering the western part of Colorado and northeast surface flow on the plains. Trough continues east through the night, reaching the plains by 12z Monday morning. Will be cold enough for snow Sunday in the mountains at the start, and rain changing to snow pretty quickly after the 00z/6pm beginning of the extended period. High resolution models, especially RAP & HRRR breaking out heavier precipitation 00-03z in the foothills west of Denver and wrapping around to the south side of the metro area. Model soundings show a period from 00-12z Monday with saturation in the -12 to -18c dendrite growth zone and upward vertical motion. Couple that with NNE low level upslope flow at the onset from 00-03z for a good start to the snow. Surface temperatures may not start cool enough on the plains, but wet bulb effects and time of day will see a speedy changeover to snow. Some model discrepancies, with GFS trending the lowest at around a third of an inch of liquid and 3 inches of snow, with NAM double or triple those amounts. We have confidence in the mountain & foothills areas to hoist a winter storm warning. Some internal debate over advisory vs warning, but with returning ski traffic on I-70 late Sunday we have opted to nudge up to warning based on impacts. For the next stripe of forecast zones...northern foothills, Denver Metro and Palmer divide, given the later start and uncertainty of the model spread have gone with a watch for those areas. Light snow to continue Monday morning under cold pool aloft, then shuts down Monday afternoon after trough passage and subsidence begins. Next system for Tuesday follows quickly on the heels of Monday's departing system. A second shortwave trough digs into the region, amplifying the full latitude trough developing over the central US. Renewed chances for snow mainly in the mountains Tuesday afternoon and overnight. No real warmup during this period with us low heights under the upper trough and continued cool northerly flow. Temperatures do warm to near normal on Thursday in advance of next system Next system on Friday drops into the western part of the trough, sinking to the four corners area. This system may do more for the western slope but still worth the likely in the mountains and chance on the adjacent plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 857 PM MDT Sat Mar 20 2021 Drainage winds will continue until late tonight when a cold front will begin to push through the terminals. This will turn winds to the northeast during the day tomorrow with moderate gusts up to 20 knots. By the afternoon, ceilings will begin to lower as showers develop over the mountains and foothills and push eastward over the terminals. The heavier precipitation rates don't begin until the evening when IFR to potentially LIFR ceilings and visibilities will develop. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday evening through Monday afternoon for COZ039>041. Winter Storm Warning from noon Sunday to noon MDT Monday for COZ033-034-036. && UPDATE...Danielson SHORT TERM...RJK LONG TERM....Hanson AVIATION...Danielson
Hazardous weather outlook, Mar 20, 11:47 AM MDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1147 AM MDT Sat Mar 20 2021 COZ030>051-211800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1147 AM MDT Sat Mar 20 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight It will be warmer today, along with gusty southwest winds over the mountains, foothills, and Palmer Divide. Peak wind gusts will likely reach 50 mph in the windier spots. Snow will move into the mountains by mid to late evening. Accumulations of 1 to 5 inches are expected by dawn Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Sunday afternoon through Monday, snow will become widespread in the mountains, while rain and snow will spread across the plains. There is the potential for several inches of snow in the I-25 urban corridor, and 6 to 12 inches in the mountains. Travel will become difficult in the mountains and foothills, including I-70 west of Denver to Summit County. Temperatures look to be about 25 degrees colder over the Foothills, Urban Corridor and plains on Sunday. There will be another chance of snow Tuesday and again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.